acab402 (acab402) wrote in topamax_support,
acab402
acab402
topamax_support

  • Mood:

Topamax Crisis

Before I begin let me tell you alittle about myself... I have been taking Topamax 25mg for 9 years. I also have taken birth control pills on and off for the past 10years. For the past 3 years I have been on birth control faithfully and even though Topamax says it effects birth control I haven't had any problem. Now even though I only take 25mg a day this works for me. I have bad bad bad migraines. I mean I still don't no from what or why, but over the years I have learned what triggers them and I know how to relax to where I don't have to take a sumatriptan to take it away. Topamax does work, but I can't take the side effects no more. I'm going crazy... The mood swings, being so emotional, hair loss, sweaty hands and feet, the main problem is the mood swings!!! My mind never stops!!! I have never in my life felt depressed, but these pills are making me.

I'm coming to you guys to ask how to wean myself off???? I only take 25mg so I don't want to just stop. I don't no if I should do every other day or cut it in half. I don't know and my doctor is stupid. The thing is I been on this pill 9 years faithfully so it is in my system. It's in my blood. I got to get it out... I need it out. Im scared though... What if I get headaches??? I want to have baby too with my husband but I cant until I get these out of my system.... Please help.... Please!!!

Thank you,

April
  • Post a new comment

    Error

    Comments allowed for members only

    Anonymous comments are disabled in this journal

    default userpic

    Your IP address will be recorded 

  • 2 comments
hey, sorry this is like a week later, i dont check lj as often as i used to! i took Topamax a while back, but i was on 100 mg (50 twice a day). i also could NOT take the side effects and had a physician who wouldn't help me wean off, so i changed neurologists...the new one heard me out, and she had me decrease by 25 mg per week. which is obviously not an option for you since you're only ON 25 mg....so it's tough to say.

i'm a pharmacist so i looked it up in a bunch of medical references...most refer to the package insert which also says to decrease by 25 mg per week. in theory, 25 mg is such a low dose that the risk of major withdrawal symptoms is low, but you have been taking it long-term so they are possible. i know the big scare is a seizure, but back when i was weaning off, i was told that at such a low dose and without a history of seizures that it's unlikely. it's certainly much safer to stop taking 25 mg than it is to stop taking 200 mg cold turkey. personally, off the record as patient-to-patient advice, i would try the every other day thing because i know some of those 25 mg tablets, depending which manufacturer you get, are suuuuper tiny. im not sure you could even cut them well. with antidepressants they are usually tapered over a week or so...i think if you take the Topamax every other day for a week, then stop, that will be better than stopping abruptly.

there is def a chance you will begin to experience headaches again if the Topamax was effective in preventing them, but that's a risk/benefit conversation you have to have with yourself. for me the side effects every day were worse than getting a half dozen migraines a month. and if you want to have a baby, there really isn't any question. the evidence linking topiramate and birth defects is overwhelming...it's worth it to get off, and make sure you wait a few months before even trying, just in case.

good luck, i hope that helps! i felt so amazing once i got the Topamax out of my system. :) i do hope your headaches dont get any worse, either!
Thanks for responding.... It's comforting to know that you felt amazing once off of it and you were on such a higher dose. My plan is to go see a neurologist and to get a MRI done to see if there is any leakage. When I was younger bad car accident and I had a skull fracture and when I was younger and started the headaches they did a MRI but the doctor said sometime it takes years for things like this to be exposed. After all these years I would think my headaches would get better but they haven't... Don't get me wrong migraines are way better but I still get at least four headaches a week. I just can't take any more... I no something isn't right and I don't no why. I don't smoke or drink. I don't harm my body. I'm just frustrated. Thanks so much for responding though. I appreciate it.